Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 183, NWS Hastings, NE

July 22, 2017Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 22, 2017, 4:10 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 4:10 PM CDT (21:10 UTC)
Expired
Jul 22, 2017, 5:00 PM CDT
In force
50 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 134 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:36 PM CDTHAIL 1.259 Ne Plainville, KS
Jul 22, 4:58 PM CDTHAIL 18 N Codell, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-366 J/kg
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS53 KGID 222110
SVRGID
KSC141-163-222200-
/O.NEW.KGID.SV.W.0183.170722T2110Z-170722T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
410 PM CDT SAT JUL 22 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Rooks County in north central Kansas...
  Northwestern Osborne County in north central Kansas...

* Until 500 PM CDT

* At 410 PM CDT, severe thunderstorms were located along a line
  extending from near Woodston to near Nicodemus, and are nearly
  stationary.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Plainville, Stockton, Palco, Woodston, Damar, Zurich and Webster
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 9960 3920 9961 3955 9960 3957 9943
      3957 9904 3931 9892
TIME...MOT...LOC 2110Z 085DEG 2KT 3951 9914 3936 9958 

HAIL...1.50IN
WIND...60MPH
 
$$

Mangels
3 follow-up statements
817 
WWUS53 KGID 222123
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
423 PM CDT SAT JUL 22 2017

KSC141-163-222200-
/O.CON.KGID.SV.W.0183.000000T0000Z-170722T2200Z/
Rooks KS-Osborne KS-
423 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR ROOKS AND NORTHWESTERN OSBORNE COUNTIES...

At 423 PM CDT, severe thunderstorms were located along a line
extending from near Woodston to Damar, and are nearly stationary.
 
HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles.

Locations impacted include...
Plainville, Stockton, Palco, Woodston, Damar, Zurich and Webster
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 9960 3920 9961 3949 9960 3952 9942
      3957 9904 3931 9892
TIME...MOT...LOC 2123Z 017DEG 4KT 3945 9914 3933 9956 

HAIL...1.50IN
WIND...60MPH
 
$$

Mangels
126 
WWUS53 KGID 222138
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
438 PM CDT SAT JUL 22 2017

KSC141-163-222200-
/O.CON.KGID.SV.W.0183.000000T0000Z-170722T2200Z/
Rooks KS-Osborne KS-
438 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR ROOKS AND WEST CENTRAL OSBORNE COUNTIES...

At 438 PM CDT, severe thunderstorms were located along a line
extending from near Woodston to Damar, and are nearly stationary.
 
HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Plainville, Stockton, Palco, Woodston, Damar, Zurich and Webster
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 9960 3920 9961 3949 9960 3952 9942
      3955 9903 3931 9892
TIME...MOT...LOC 2138Z 043DEG 2KT 3942 9912 3933 9957 

HAIL...1.75IN
WIND...60MPH
 
$$

Mangels
800 
WWUS53 KGID 222147
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
447 PM CDT SAT JUL 22 2017

KSC141-163-222200-
/O.CON.KGID.SV.W.0183.000000T0000Z-170722T2200Z/
Rooks KS-Osborne KS-
447 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN ROOKS AND WEST CENTRAL OSBORNE COUNTIES...

At 447 PM CDT, severe thunderstorms were located along a line
extending from near Woodston to near Plainville, moving southeast at
10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Stockton and Woodston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3923 9939 3943 9945 3953 9906 3931 9892
TIME...MOT...LOC 2147Z 328DEG 8KT 3937 9910 3931 9934 

HAIL...1.75IN
WIND...60MPH
 
$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:08 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 22, 3:08 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
308 PM CDT Sat Jul 22 2017

.SHORT TERM...(This evening through Sunday)
Issued at 301 PM CDT Sat Jul 22 2017

Today should be the last day of the heat wave. I didn't make any
changes to the heat advisory or heat warning. A weak upper-level
disturbance has continued to develop scattered showers and
thunderstorms over central Nebraska.

A weak cold front is located across northern Kansas, as evidenced
by a line of cumulus from Stockton to Beloit. Thunderstorms
should develop in this vicinity within the next few hours. Short-
term RAP soundings show 1000-2000J of CAPE and 30 kts of bulk
shear in this vicinity, so an isolated severe storm isn't out of
the question. This activity should continue to gradually shift
south with the front tonight.

Sunday should remain dry and cooler as high pressure builds into
the area. Highs are expected to "only" be in the low 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 301 PM CDT Sat Jul 22 2017

Early next week, mostly dry weather is expected through Tuesday,
with daily high temperatures gradually rebounding back into the
middle and upper 90s.

Chances for thunderstorms return to the forecast Wednesday as a
large upper low tracks across Canada, pushing a front through the
Great Plains.

As has been the case several times this summer, this front looks
like it will stall out in our vicinity, giving us a potential for
isolated thunderstorms Thursday and even into Friday, primarily
across Kansas and far southern Nebraska. Right now, we're only
looking at high temperatures in the upper 80s and low 90s through
this stretch.

Late Friday into Saturday, both the GFS and the ECMWF show the
western ridge amplifying a bit, which should limit precipitation
chances and potentially give us another round of heat as it shifts
eastward early into the following week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1224 PM CDT Sat Jul 22 2017

Showers have moved east of the terminals for now, but a weak mid-
level disturbance continues to develop showers with a few rumbles
of thunder across central and west-central Nebraska.

I continued a mention of VCTS for a short period later this
afternoon as short-term models move this activity towards the
area. That said, the most robust thunderstorms should stay along
and near the cold front across northern Kansas...well to the south
of GRI and EAR.

Otherwise, northeasterly winds will become light and variable
tonight and will likely remain less than 10kts tomorrow as well.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 7 PM CDT this evening for NEZ077-086-087.

KS...Heat Advisory until 7 PM CDT this evening for KSZ005-006-017.

     Excessive Heat Warning until 7 PM CDT this evening for KSZ007-
     018-019.

&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
Hazardous weather outlook, Jul 22, 2:07 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
207 PM CDT Sat Jul 22 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
207 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

An Excessive Heat Warning and Heat Advisory remain in effect,
mainly long and southeast of a Geneva, NE to Phillipsburg, KS line
until 7pm this evening. Heat indices will generally be between
100 and 107 in this area.

Isolated thunderstorms are possible across the entire area for
the rest of the afternoon into the evening.

A few thunderstorms could be strong to severe along and south of
the state line. Threats include hail up to the size of quarters
and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for thunderstorms return to the area late overnight
Tuesday into Wednesday and will continue off and on through
Friday. The most likely timeframe for thunderstorms appears to be
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
mainly across northern Kansas.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:55 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith50 min
Jul 22, 4:43 PM CDTSpecial Weather StatementGIDSmith47 min
Jul 22, 4:52 PM CDTSevere Thunderstorm WarningGIDMitchell38 min
Jul 22, 4:55 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks50 min
Jul 22, 5:15 PM CDTSpecial Weather StatementGIDMitchell45 min
Jul 22, 5:27 PM CDTSpecial Weather StatementGIDMitchell48 min
Jul 22, 5:40 PM CDTSevere Thunderstorm WarningGIDMitchell38 min
Jul 22, 6:32 PM CDTSpecial Weather StatementGIDSmith43 min
Jul 22, 6:36 PM CDTSpecial Weather StatementGIDMitchell39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.